ISSN 1225-8709 (Print)
ISSN 2005-7571 (Online)
Volume 24, Number 3 (3/2017)
Original Article <page. 134-41 >

Psychotic Disorder Induced by Appetite Suppressants, Phentermine or Phendimetrazine : A Case Series Study

Sookyoung Kwak, MD1;Tak Youn, MD1,2;Nam Young Lee, MD1,2;In Won Chung, MD1,2; and Se Hyun Kim, MD1,2;

1;Department of Psychiatry, Donngguk University Ilsan Hospital, Goyang, 2;Institute of Clinical Psychopharmacology, Dongguk University College of Medicine, Goyang, Korea

Objectives : A retrospective case series study was conducted to investigate the clinical characteristics of psychotic disorders induced by appetite suppressants, phentermine and phendimetrazine.

Methods : A retrospective electronic medical record review identified 5 admitted patients who had psychotic symptoms after taking phentermine or phendimetrazine. Clinical information was reviewed and summarized in each case.

Results : Hallucinations were reported in all cases, including auditory, visual, olfactory and somatic hallucinations. After discontinuation of phentermine or phendimetrazine, the symptoms rapidly improved with low dose of antipsychotics. Patients tended to have less prominent negative symptoms and higher insight into illness, and often showed depressive mood. These clinical characteristics were similar to psychosis induced by amphetamines. Two patients developed stimulant use disorder while using phentermine.

Conclusions : These findings call for awareness of the risks associated with use of appetite suppressants. Prescription of phentermine or phendimetrazine should be accompanied by close monitoring of mental status, and suspicion for substance/medication-induced psychotic disorder.


Key words : Substance-induced psychotic disorder;Substance-related disorders;Phentermine;Phendimetrazine.

PSYCHIATRY INVESTIGATION

This Article